Alert archive / Indiana / Special Weather Statements in 2017
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Feb 24, 2017, 2:08 PM EST for Hendricks County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 2:08 PM EST (19:08 UTC)
- Expired
- Feb 24, 2017, 2:30 PM EST
- In force
- 22 min
- Issued by
- NWS Indianapolis, IN
County Hendricks County, IN
The radar
The Indianapolis radar (KIND), 18 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -391 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WWUS83 KIND 241908
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
208 PM EST FRI FEB 24 2017
INZ045-046-054-241930-
Morgan IN-Putnam IN-Hendricks IN-
208 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...CENTRAL
HENDRICKS AND EAST CENTRAL PUTNAM COUNTIES UNTIL 230 PM EST...
At 207 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Greencastle, or 30 miles west of Indianapolis, moving
northeast at 65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
Coatesville, Amo, Stilesville, Little Point and Belle Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 3987 8648 3983 8636 3976 8633 3972 8633
3961 8649 3952 8667 3962 8679
TIME...MOT...LOC 1907Z 230DEG 59KT 3962 8667
$$
MRD/MRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Feb 24, 1:37 PM EST, 31 minutes earlier.
Area forecast discussion, Feb 24, 1:37 PM EST, 31 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 137 PM EST Fri Feb 24 2017 .UPDATE... The NEAR TERM Section has been updated below. && .SYNOPSIS... Issued at 259 AM EST Fri Feb 24 2017 A rather potent system and its associated cold front will sweep across Central Indiana today and this evening. As a result, the threat for severe thunderstorms continues this afternoon and evening across the majority of the forecast area. With this system will also come an end to the warm temperatures as cooler air filters in behind it. As a result, snow showers will filter into the region tonight and tomorrow on the back side of the aforementioned system. After that, dry conditions will return from Saturday night through Sunday, followed by a wetter pattern early in the week. && .NEAR TERM /Early Afternoon Mesoscale Update/... Issued at 137 PM EST Fri Feb 24 2017 Convection continues to organize in a rough axis from near Kokomo southwest to Vincennes. Storms having a lot of difficulty getting going as LAPS sounding analysis showing a stout cap remains in place. Mostly sunny skies continue over southeast forecast area with temps surging in the mid 70s as of 18Z. Mesoanalysis at 18Z showing some trends that could argue against more substantial severe convection over central Indiana later this afternoon and evening. First...ongoing convection has fired an hour or two ahead of most of the hi-res guidance forecasts. Heating has largely ended over the northwest half of the forecast area with cloud cover now encompassing this area. Current LAPS soundings also showing a capping inversion that appears stronger than guidance showed over the last day or two. While there is 500-1000 J/KG of CAPE residing above the inversion...the cap was nearly 150mb thick at 16-17Z. Starting to see some erosion...but this will take another few hours...even with the dynamics in place. One other notable factor to consider going forward this afternoon...the prefrontal trough discussed over the last few days is virtually nonexistent at this time. There are hints that this feature may develop into western Ohio early this evening... but not impressed about impacts from it here in central Indiana. So...our current thinking taking above thoughts into consideration is as follows...storms may pulse in intensity along the broken developing convective line over the next few hours but any storm should remain below severe limits until deeper erosion of the cap can occur. Once that happens...expect upward intensification of storms late this afternoon and into the evening with potential for severe weather through mid evening...especially over the eastern half of the forecast area. While the tornado potential was never the primary threat...above thoughts would suggest any sort of small tornado threat may be focused more along the Ohio-Indiana border east into Ohio. Damaging winds remain the primary concern with storms later today and the squall line this evening. Weak short-lived tornadoes always need to be considered with a QLCS structure...but the strong wind gusts are the much bigger threat. Increasing and sharp low level lase rates also support potential for large hail from more intense cores aloft. Bottom line...continue to remain vigilant and weather aware for severe storms later this afternoon and evening. Damaging wind gusts will be the main threat. && .SHORT TERM /Saturday through Sunday Night/... Issued at 259 AM EST Fri Feb 24 2017 Snow showers will initially impact the northern counties early in the period on the back side of aforementioned system. However, no accumulations are expected, and it will quickly taper off by the afternoon hours. After that, dry conditions will prevail from Saturday night through Sunday before the next round of precipitation enters on Sunday night. Much cooler temperatures by then could result in some snow showers across the northern portions of the area on Sunday night, and rain showers across the southern counties. Highs will take a dip on Saturday and Sunday with readings in the 30s and 40s, respectively. Meanwhile, overnight lows will be in the 20s and 30s on Saturday night and Sunday night, respectively. && .LONG TERM /Monday through Thursday/... Issued at 222 AM EST Fri Feb 24 2017 Models in general agreement that a frontal system will be moving over the area Tuesday night into Wednesday. Good return flow ahead of this system supports the widespread superblend pops Monday night into Wednesday morning. Model instability progs warrant thunder mention Tuesday afternoon and evening. Prior to that, an upper wave could generate a few showers Monday. Partial thicknesses and model soundings suggest some snow could mix in during the morning, mainly north. Temperatures will return to above normal ahead of the midweek frontal system, but then fall back to seasonable by Thursday in its wake. Superblend handles this well. Will not make any changes. && .AVIATION /Discussion for 241800Z TAF Issuance/... Issued at 1212 PM EST Fri Feb 24 2017 Brief restrictions likely within convection later this afternoon and evening...then MVFR ceilings developing Saturday morning. Powerful cold front moving across Illinois early this afternoon with convection beginning to fire out in front of it into the Wabash Valley. Expect this trend to continue with expanding and intensifying storms impacting the terminals from mid afternoon into the evening. Will highlight with VCTS and prevailing showers at the terminals for now. As convection evolves this afternoon... will likely introduce tempos for more specific impacts to the sites as confidence grows. Very likely to see higher wind gusts in excess of 45 to 50kts for a brief period accompanying the storms and perhaps hail as well. The cold front and storms will sweep east of the terminals by mid evening with much colder air spreading in behind the front. May see a brief period with clearing skies overnight before lower MVFR ceilings arrive approaching daybreak Saturday with the wraparound moisture. Scattered snow showers will also arrive and may impact the terminals during the morning. Gradient winds will be a major factor in airport operations throughout the forecast period with a tight pressure gradient present around the strong low pressure moving through the Great Lakes. Expect periodic gusts outside of storms this afternoon and evening up to 30-35kts from the southwest. Once the front passes... winds will veer to westerly with gusts at or in excess of 25kts continuing into Saturday. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...TDUD NEAR TERM...Ryan SHORT TERM...TDUD LONG TERM...MK AVIATION...Ryan
Hazardous weather outlook, Feb 24, 4:52 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 452 AM EST Fri Feb 24 2017 INZ021-028>031-035>049-051>057-060>065-067>072-251100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 452 AM EST Fri Feb 24 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Damaging winds, tornadoes and large hail are all possible this afternoon and evening. Hazards: Damaging winds, tornadoes, large hail and cloud to ground lightning. Timing: 3 to 9 PM Discussion: A strong weather system will interact with a warm and unstable atmosphere and result in strong to severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Snow showers are possible over all or parts of central Indiana Saturday morning and again Sunday night into Monday. Little or no accumulation is expected. Discussion: A pair of weather systems will bring chances of snow to all or parts of the area Saturday and again Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Feb 24, 1:25 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND DMG MITCHELL 38.74N 86.48W
02/24/2017 LAWRENCE IN TRAINED SPOTTER
SOME TIN RIPPED OFF METAL BARN ROOF. ESTIMATED WIND
SPEED 40-45 MPH.
&&
CPSpecial weather statement, Feb 24, 2:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
208 PM EST FRI FEB 24 2017
INZ045-046-054-241930-
Morgan IN-Putnam IN-Hendricks IN-
208 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...CENTRAL
HENDRICKS AND EAST CENTRAL PUTNAM COUNTIES UNTIL 230 PM EST...
At 207 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Greencastle, or 30 miles west of Indianapolis, moving
northeast at 65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
Coatesville, Amo, Stilesville, Little Point and Belle Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 3987 8648 3983 8636 3976 8633 3972 8633
3961 8649 3952 8667 3962 8679
TIME...MOT...LOC 1907Z 230DEG 59KT 3962 8667
MRD/MRThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:05 PM EST | Special Weather Statement | IND | Madison | 25 min |
| Feb 24, 3:15 PM EST | Special Weather Statement | IND | Delaware | 15 min |
| Feb 24, 4:51 PM EST | Special Weather Statement | IND | Decatur | 24 min |
| Feb 24, 4:55 PM EST | Special Weather Statement | IND | Randolph | 35 min |
| Feb 24, 5:14 PM EST | Special Weather Statement | IND | Decatur, Jennings | 46 min |
| Feb 24, 5:20 PM EST | Severe Thunderstorm Warning | IND | Decatur, Rush | 25 min |
| Feb 24, 5:27 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jackson, Jennings | 33 min |
| Feb 24, 5:42 PM EST | Severe Thunderstorm Warning | IND | Decatur | 33 min |
| Feb 24, 5:56 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jennings | 19 min |
Nearby
Special Weather Statements in Indiana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.